Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 87, NWS Detroit, MI

December 19, 2021

NWS Detroit, MI issued this small craft advisory at Dec 19, 2021, 3:07 PM EST. It took effect at Dec 20, 2021, 12:00 AM EST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 3:07 PM EST (20:07 UTC)
In effect from
Dec 20, 2021, 12:00 AM EST
Expired
Dec 20, 2021, 10:00 PM EST
In force
22 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

111 
WHUS73 KDTX 192007
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
307 PM EST Sun Dec 19 2021

LHZ422-200930-
/O.NEW.KDTX.SC.Y.0087.211220T0500Z-211220T2100Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
307 PM EST Sun Dec 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST MONDAY...

* WHAT...Expect sustained winds up to 20 knots from the southwest
  with gusts up to 30 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 5 feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 7 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ421-441-442-200930-
/O.NEW.KDTX.SC.Y.0087.211220T0500Z-211221T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
307 PM EST Sun Dec 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM
EST MONDAY...

* WHAT...Expect sustained winds up to 22 knots from the southwest
  with gusts up to 30 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 8 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI and Harbor 
  Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 7 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

IRL
3 follow-up statements
873 
WHUS73 KDTX 200832
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
332 AM EST Mon Dec 20 2021

LHZ421-441-202100-
/O.UPG.KDTX.SC.Y.0087.000000T0000Z-211221T0300Z/
/O.NEW.KDTX.GL.W.0027.211220T0832Z-211220T2100Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
332 AM EST Mon Dec 20 2021

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Expect sustained winds up to 24 knots from the southwest
  with gusts up to 35 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 8 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ362-363-462-202100-
/O.NEW.KDTX.GL.W.0027.211220T0832Z-211220T2100Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
332 AM EST Mon Dec 20 2021

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Expect sustained winds up to 28 knots from the 
  southwest with gusts up to 35 knots. The largest significant 
  waves will be 8 feet with a potential maximum wave height of 
  11 feet.

* WHERE...Lake Huron from Presque Isle Light to Sturgeon Point 
  MI beyond 5NM off shore, Lake Huron from Sturgeon Point to 
  Alabaster MI beyond 5NM off shore and Lake Huron from Port 
  Austin to Harbor Beach beyond 5NM Off Shore.

* WHEN...The maximum winds are expected around 6 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ422-202100-
/O.CON.KDTX.SC.Y.0087.000000T0000Z-211220T2100Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
332 AM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Expect sustained winds up to 21 knots from the 
  southwest with gusts up to 30 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 6 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ442-202100-
/O.CON.KDTX.SC.Y.0087.000000T0000Z-211221T0300Z/
Harbor Beach to Port Sanilac MI-
332 AM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Expect sustained winds up to 19 knots from the 
  southwest with gusts up to 31 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Harbor Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 6 AM EST Monday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
597 
WHUS73 KDTX 202101
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
401 PM EST Mon Dec 20 2021

LHZ421-441-210300-
/O.EXP.KDTX.GL.W.0027.000000T0000Z-211220T2100Z/
/O.EXB.KDTX.SC.Y.0087.211220T2101Z-211221T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
401 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

* WHAT...Expect sustained winds up to 22 knots from the west 
  with gusts up to 29 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 4 PM EST Monday 
  with the largest waves expected around 4 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ362-363-462-202215-
/O.EXP.KDTX.GL.W.0027.000000T0000Z-211220T2100Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
401 PM EST Mon Dec 20 2021

...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

Southwest winds have weakened below gale strength and will remain
that way tonight while shifting to the northwest as a cold front 
moves through the region.

$$

LHZ442-210300-
/O.CAN.KDTX.SC.Y.0087.000000T0000Z-211221T0300Z/
/O.NEW.KDTX.SC.Y.0088.211220T2101Z-211221T0300Z/
Harbor Beach to Port Sanilac MI-
401 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Expect sustained winds up to 15 knots from the southwest
  with gusts up to 26 knots. The largest significant waves will be
  4 feet with a potential maximum wave height of 5 feet.

* WHERE...Harbor Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 4 PM EST Monday 
  with the largest waves expected around 4 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ422-202215-
/O.EXP.KDTX.SC.Y.0087.000000T0000Z-211220T2100Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
401 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

$$
227 
WHUS73 KDTX 210253
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
953 PM EST Mon Dec 20 2021

LHZ421-441-210400-
/O.EXP.KDTX.SC.Y.0087.000000T0000Z-211221T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
953 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

$$

LHZ442-210400-
/O.EXP.KDTX.SC.Y.0088.000000T0000Z-211221T0300Z/
Harbor Beach to Port Sanilac MI-
953 PM EST Mon Dec 20 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 19, 3:02 PM EST, 5 minutes earlier.

Area forecast discussion, Dec 19, 3:02 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
302 PM EST Sun Dec 19 2021

.DISCUSSION...

Per the late morning forecast update, cloud coverage overachieved
today relative to model guidance given the sharp inversion layer at
h850, which prevented the mixing needed to entrain dry air aloft.
Granted, locations across the Tri-Cities and Huron shoreline did
manage to generally clear out given the mid-level subsidence in
place. A slight uptick in low-level moisture should help cloud cover
fill back in/develop for locations that did see clearing later
tonight, with the strong inversion helping to maintain cloud cover
overnight. Surface high pressure will drift east into New England
tonight, backing low-level flow from the northwest to southwest.
Have increased overnight temperatures slightly, given the
continuation of cloud coverage and an uptick in waa with the
southwest flow.

An uptick in temperatures with the SW flow will push temperatures
into the upper 30s (lower 40s over the MI/OH border) for a high on
Monday. Otherwise, the main forecast element will again be cloud
trends for Monday afternoon. The southwest flow and warming of h925
temperatures should help to weaken the low-level inversion and erode
cloud coverage, especially for the southern half of the cwa. The
latest HRRR/RAP is not on board with this solution, maintaining the
inversion and cloud coverage, but the usual pessimistic NAM3
promotes clearing trends. Overall, the set-up is a little better for
clearing trends, so will go with an optimistic cloud forecast. The
exception will be across the northern half of the cwa, where waa is
not as pronounced with weak +uvv along a weak cold front. Otherwise,
a strengthening pressure gradient with an energetic wind field aloft
will pull down some stronger winds to the surface. Breezy conditions
with wind gusts between 25-30 mph, 35 mph across the Thumb, are
expected during the late morning and afternoon.

A series of high pressure system will keep the cwa mainly dry
through at least Thursday afternoon as shortwaves glance across
northern lower Michigan. Ensemble solutions show high divergence
regarding the phasing of the longwave pattern across the Central US
late this week (Friday and Saturday) which will have implications on
temperature and precipitation trends around the Christmas
Eve/Christmas period. There is increasing confidence that the
eventual amplification of the trough over the northern Central
Plains will produce surface low pressure that will travel somewhere
across the Midwest/Great lakes during that time frame. Confidence is
low regarding cyclone centers at this time. Thus as of now, can say
that confidence continues to increase regarding precipitation
chances late this week. Temperatures... Too soon to say, but the
25th to 75th NBM interquartile spread for DTW shows potential highs
of +/- 20 degrees, ranging between 37 to 57 degrees, owing to the
uncertainty of cyclone center locations.

&&

.MARINE...

Broad high pressure will slide eastward towards the Mid-Atlantic
region through tonight allowing for moderate southwest return flow
across the local waters. The southwest flow will strengthen late
tonight and through Monday in response to a tightening pressure
gradient between the departing high and low pressure tracking north
of Lake Superior. Gusts to 30 knots will be common across all of
Saginaw Bay and much of the remaining Lake Huron nearshore waters
except from Port Sanilac to Port Huron, along with elevated wave
heights in excess of 3 feet at times, and new Small Craft Advisories
are in effect. Over the central open Lake Huron waters, borderline
gusts to gales will be possible mainly during mid-Monday morning
through early Monday afternoon, but confidence remains low to issue
a Gale Warning as gusts look to be more on the sporadic side with
just enough of stability over the water limiting mixing potential.

Winds veer northwest behind a cold front passage associated with the
aforementioned low pressure system passing by well to the north, and
remaining moderate in strength into the middle of the week as weak
high pressure attempts to build into the central Great Lakes. This
may be short-lived, however, as a clipper low dives southeast into
the northern Great Lakes potentially enhancing gusts over the open
Lake Huron waters closer to 30 knots.

&&

.PREV DISCUSSION...
Issued at 1211 PM EST Sun Dec 19 2021

AVIATION...

The 12Z DTX sounding revealed a deep inversion based around 3k feet.
With high pressure nearly overhead today, there has been limited
thermal advection to really weaken this inversion. While mid level
subsidence appeared strong enough to force some localized clearing
across Saginaw Bay and around Tri Cities airport this morning, this
clearing has been gradually filling back in with stratus the last
couple of hours. Persistence and regional observations suggest the
MVFR stratus will remain trapped under the deep inversion well into
tonight. The center of the sfc high will drift off to the east
tonight. This will allow an increasing south-southwest low level
wind field to take hold during the night and into Mon morning. The
gradient flow may provide enough added mixing to possibly boost
ceiling heights slowly before the main clearing (now over Illinois)
is driven into Se Mi toward daybreak Monday.

For DTW...Persistence will support MVFR cloud bases well into
tonight. Even if there is some subtle lifting of the cloud bases
tonight, the stratus will still remain below 5000 feet. A
weakening/erosion of the low level inversion toward 12Z Monday under
increase SSW winds will offer the best potential for clearing of the
low cloud deck.

DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 feet this afternoon and tonight. Low
  Monday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AM
MARINE.......IRL
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 19, 3:18 AM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
318 AM EST Sun Dec 19 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-201000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
318 AM EST Sun Dec 19 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-201000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
318 AM EST Sun Dec 19 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect this morning for the nearshore
waters of Lake Huron. Refer to the latest Marine Weather Message for
more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.